Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On one-relator groups having elements of finite order


Authors: J. Fischer, A. Karrass and D. Solitar
Journal: Proc. Amer. Math. Soc. 33 (1972), 297-301
MSC: Primary 20F05
DOI: https://doi.org/10.1090/S0002-9939-1972-0311780-0
MathSciNet review: 0311780
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let G be a one-relator group having torsion. It is easy to show that there exists a normal subgroup N which is of finite index and torsion-free. We prove that N is free iff G is the free product of a free group and a finite cyclic group; N is a proper free product iff G is a proper free product of a free group and a one-relator group. In the proof, use is made of the following result: the elements of finite order in G generate a group which is the free product of conjugates of a finite cyclic group.


References [Enhancements On Off] (What's this?)

  • [1] D. E. Cohen and R. C. Lyndon, Free bases for normal subgroups of free groups, Trans. Amer. Math. Soc. 108 (1963), 526-537. MR 30 #1165. MR 0170930 (30:1165)
  • [2] M. Hall, Jr., A topology for free groups and related groups, Ann. of Math. (2) 52 (1950), 127-139. MR 12, 158. MR 0036767 (12:158b)
  • [3] A. Karrass and D. Solitar, Subgroups of HNN groups and groups with one defining relation, Canad. J. Math. 23 (1971), 627-643. MR 0301102 (46:260)
  • [4] -, The free product of two groups with a malnormal amalgamated subgroup, Canad. J. Math. 23 (1971), 933-959. MR 0314992 (47:3541)
  • [5] W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory: Presentations of groups in terms of generators and relations, Pure and Appl. Math., vol. 13, Interscience, New York, 1966. MR 34 #7617. MR 0207802 (34:7617)
  • [6] A. Shenitzer, Decomposition of a group with a single defining relation into a free product, Proc. Amer. Math. Soc. 6 (1955), 273-279. MR 16, 995. MR 0069174 (16:995c)
  • [7] J. Stallings, Groups of cohomological dimension one, Proc. Sympos. Pure Math., vol. 17, Amer. Math. Soc., Providence, R.I., 1970, pp. 124-128. MR 41 #349. MR 0255689 (41:349)
  • [8] J. H. C. Whitehead, On equivalent sets of elements in a free group, Ann. of Math. 37 (1936), 782-800. MR 1503309

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20F05

Retrieve articles in all journals with MSC: 20F05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0311780-0
Keywords: One-relator groups, free products
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society